The severity of alopecia during cancer chemotherapy is affected by several factors. Aside from the main determinant - the intrinsic toxicity of each drug to the hair follicles - most other factors affecting the frequency and severity of alopecia relate to route and length of administration of the chemotherapeutic agent. Whether a drug is given quickly as as intravenous bolus or slowly by continuous infusion, whether it is given more or less frequently, whether the regimen is for only a few weeks or prolonged - these all can increase or decrease the problem of alopecia. In addition, use of single agents is typically less toxic than drug combinations. Exceptions to this rule may occur when use of combinations allows lower doses of particularly toxic agents.
Route of administrationThe rationale behind the impact of the route of administration is emphasized by Dorr and Fritz* "for some agents given as an intravenous push, these can be initially high plasma levels of drug". This consideration pertains particularly to the anthracyclines, the vinca alkaloids and mechlorethamine. Rapid bolus administration causes very high transient plasma levels of the drug, increasing the likelihood that scalp hair follicles will be exposed, even for a short time, to a high enough concentration to have a toxic effect.
* Dorr & Fritz: Cancer Chemotherapy Handbook, New York, Elsevier 1980/107-109.
Dose is another factor determining the severity of alopecia. The higher the dose administered, the more likely the scalp will be exposed to concentrations high enough to damage hair follicles.
Another alternative in anticancer drug delivery is pulse dosing. However, pulse dosing may be more detrimental than a single dose. According to Dorr and Fritz, this approach actually alters the physiological effect of the drug on the hair follicles. "Pulse dosing apparently tends to decrease the size of the hair bulb. This can lead to constriction on the hair shaft or actual atrophy of the bulb. If hair follicle growth is not completely halted by merely impaired, loss may still occur mechanically on the weakened hair shafts formed during this time".
The elimination half-life of the drug in the plasma is another determinant in the toxicity equation. Drugs with longer half-lives will have a greater adverse effect on rapidly dividing tissues, as the replicating cells are exposed for longer times to toxic doses of the agent. Even drugs with shorter half-lives can have considerable toxicity if given without allowing a respite for damaged cells and tissues to regenerate, at least partly. Continuous therapy with shorter-acting drugs such as 5-fluorouracil or cytosine arabinoside can achieve the same net toxic effect as bolus injections of drugs with longer half-lives.
Long-term therapy, too, takes a greater toll of hair follicles. In some cases induction regimens can be administered for one year or longer without a respite.
In these situations, all scalp hair follicles will typically become temporarily non-functional. In addition, with long-term therapy body hair will be lost to a much greater degree than is usually seen. Areas of hair loss with long-term therapy that do not usually occur with shorter treatment include the chest, axillary regions, arms and legs and the pubic area.
Combination chemotherapy can either aggravate or alleviate alopecia. If a regimen contains several agents that produce alopecia when used alone, e.g. CAF (cyclophosphamide, Adriamycin, 5-fluorouracil), then obviously there would be a likelihood of a high incidence and severity with the regimen. On the other hand, some combination regimens will entail a reduction of doses of alopecia inducing agents, and in such cases one could expect to see a reduction in the severity of this toxicity.
Severity of alopecia is also influenced by the physical and health status of the patient aside from the malignancy.
Factors to be especially vigilant for include those that are thought to induce or aggravate hair loss in the absence of cancer. Such conditions include chronic stress, protein malnutrition and other medications that can produce hair loss.
The patient's nutritional status is especially important. Hair is composed chiefly of protein, so that an adequate dietary protein intake is essential to limiting the degree of hair loss during cancer treatment.